It’s that time of year when coughs, colds and flu can make your child’s life miserable. And like most people, you’ll probably reach for an over-the-counter medication to ease their symptoms. But did you know that spoonful of medicine could add tooth decay to their list of side effects?
Ingredients such as high fructose corn syrup and sucrose contribute to decay when the bacteria in your mouth feed on the sugars, breaking them down and forming acids that attack the enamel of your teeth. Ingredients such as citric acid can wear down the enamel of teeth. In addition, some antihistamine syrups contain low pH levels and high acidity, which can be a dangerous combination for their teeth.
Ingredients such as citric acid can wear down the enamel of teeth. In addition, some antihistamine syrups contain low pH levels and high acidity, which can be a dangerous combination for your teeth.
The addition of alcohol in some popular cold and cough syrups also has a drying effect on the mouth. Saliva helps to naturally rinse the sugars and acids away from teeth – so with less saliva present, the sugars and acids remain in the mouth even longer, leading to greater risk for decay.
These risks can be magnified if medication is taken before bedtime. The effects of taking liquid medication before bedtime aren’t much different than drinking juice or soda before bedtime – because they produce less saliva while they sleep, sugar and acids remain in contact with the teeth longer, increasing your child’s risk for decay.
There are things you can do to lessen the effects of the sugars and acids in liquid medication.
Take liquid medications at meal times instead of bedtime so that more saliva is produced to rinse away the sugars and acids.
Brush your teeth with fluoride toothpaste after taking liquid medication.
If you can’t brush, rinse your mouth well with water or chew sugar-free gum after taking liquid medication.
Take calcium supplements or use topical fluoride after using liquid medication.
If available, choose a pill form of the medication instead of syrup.
Source: “Medications and cough syrups may cause cavities.” Academy of General Dentistry